Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Passing mucus and blood after taking antibiotics. Should I be worried?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5374 Questions
I had a course of antibiotics, and afterwards was passing mucus, and yesterday some blood. I went to the doctor today, and she said I had a rectal polyp. My question is how worried should I be. Presently I am petrified.
Posted Wed, 5 Dec 2012 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 11 minutes later

Thank you for the query.

Such symptoms can be caused by pseudomembranous enterocolitis due to antibiotcs therapy, or large intestine polyps.
And no matter witch of this two are the reason, you should have colonoscopy performed. Every large intestine polyp should be removed and examined by histopathologist to make sure there is no malignant changes in it ( I assume that the doctor made rectal examination and palpated some - what he was thinking - polyp)
For enterocolitis diagnostics stool tests should be also performed. To treat it you may need another antibiotics therapy (Metronidasol).
If no findings in stool and colonoscopy, you may find helpful RIfaximine therapy. This antibiotic is great for any intestine infections other then pseudomembranous enterocolitis.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Passing mucus and blood after taking antibiotics. Should I be worried? 8 minutes later
Is a colonoscopy painful?

Also, do polyps only give symptoms when they have been there for a long time, or is it possible that it is new, and causing symptoms straight away?
Answered by Dr. Grzegorz Stanko 6 minutes later

Colonoscopy can be painful if done without anesthesia. However, no one does it without anesthesia so you should not be worried.
Polyps can grow for a very long time and usually they give absolutely no symptoms. It is impossible for the polyp to appear suddenly and give symptoms right away.
In your case removing this polyp is more important than finding the source of your symptoms.
If you were not mention about this polyp, I would advice you stool tests and antibiotics first and after that colonoscopy. It is because every polyp can became a cancer. Usually it takes about 10 years but you never know how long this polyp is there.

Hope this will help.
Above answer was peer-reviewed by
Follow-up: Passing mucus and blood after taking antibiotics. Should I be worried? 9 minutes later
Do you think it might be a coincidence that I started having symptoms with the antibiotics. It doesn't mean that is has become nasty does it?
Answered by Dr. Grzegorz Stanko 43 minutes later
It might be a coincidence, but more probable is that antibiotics has caused such symptoms and the polyp has been found accidentally. Your polyp probably do not give any symptoms.
And it does not became nasty. But it should be removed to not become one.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor